Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS Tallahassee, FL

July 15, 2016Decatur County, Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 15, 2016, 2:10 PM EDT for Decatur County, Grady County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 2:10 PM EDT (18:10 UTC)
Expired
Jul 15, 2016, 2:45 PM EDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, GA, Grady County, GA

The radar

The Tallahassee radar (KTLH), 52 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 2:15 PM EDTTSTM WND DMG1 Sw Nickleville, GATREES AND LIMBS DOWN ON POWER LINES NEAR FARMERS BRANCH RD AS WELL AS OTHER SCATTERED AREAS IN DECATUR AND GRADY COUNTIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS52 KTAE 151810
SVRTAE
GAC087-131-151845-
/O.NEW.KTAE.SV.W.0225.160715T1810Z-160715T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
210 PM EDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRADY COUNTY IN GEORGIA...
  SOUTHEASTERN DECATUR COUNTY IN GEORGIA...

* UNTIL 245 PM EDT

* AT 210 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHIGHAM...OR
  NEAR CAIRO...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CAIRO...WHIGHAM...CALVARY...RENO...NICKLEVILLE AND PRINCES STILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3099 8422 3074 8414 3071 8442 3089 8442
TIME...MOT...LOC 1810Z 250DEG 12KT 3082 8430 

HAIL...1.00IN
WIND...60MPH
 
$$

38-GODSEY
1 follow-up statement
693 
WWUS52 KTAE 151830
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT FRI JUL 15 2016

GAC087-151839-
/O.CAN.KTAE.SV.W.0225.000000T0000Z-160715T1845Z/
DECATUR GA-
230 PM EDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DECATUR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

&&

LAT...LON 3075 8414 3074 8433 3089 8435 3093 8420
TIME...MOT...LOC 1829Z 257DEG 16KT 3084 8420 

$$

GAC131-151845-
/O.CON.KTAE.SV.W.0225.000000T0000Z-160715T1845Z/
GRADY GA-
230 PM EDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN GRADY COUNTY...

AT 229 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAIRO...MOVING
EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...NICKLEVILLE AND PRINCES STILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3075 8414 3074 8433 3089 8435 3093 8420
TIME...MOT...LOC 1829Z 257DEG 16KT 3084 8420 

HAIL...1.00IN
WIND...60MPH
 
$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:59 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 15, 1:59 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
159 PM EDT FRI JUL 15 2016

.AVIATION [Through 18Z Saturday]...
Scattered thunderstorms will continue moving north today,
affecting primarily the TLH/VLD/ABY terminals. Conditions may drop
to IFR levels at times in these storms. After 01z, expect storms
to diminish considerably. With all the storm activity near the
TLH/VLD/ABY terminals today, anticipate MVFR/IFR vsbys possible
before sunrise at these sites. Any restrictions should end by 13z
with VFR conditions expected thereafter.

&&

.PREV DISCUSSION [937 AM EDT]...

.NEAR TERM [Through Today]...
It's been fairly active with numerous showers and thunderstorms in
Apalachee Bay this morning. Though as of 1330z, much of this
activity had diminished in intensity.

Morning surface analysis shows our region on the western edge of
the Western Atlantic ridge, with southerly flow in place. The 12z
sounding shows about 10kt of southerly flow up through at least
400 mb. The airmass is fairly moist, with a precipitable water of
1.73 inches. A modified sounding of 95/71 shows about 3100 J/kg
of SBCAPE. Hi-res guidance suggests thunderstorms will develop
around Apalachee Bay by early afternoon, with additional
development likely further inland. This is currently well depicted
in the inherited forecast, so no significant adjustments are
needed at this time.

.SHORT TERM [Tonight Through Sunday]...

The local area will reside under the western periphery of deep
layer ridging on Saturday with a shortwave axis running through
the Ohio and Tennessee Valleys, into the Southeast. South-
southeasterly steering flow will result in one of our wetter
seabreeze patterns on, with the highest PoPs across north
Florida, gradually decreasing through AL and GA. There is the
possibility of some late arriving storms across southeast Alabama
in the evening. These storms will have moved southeast off of the
aforementioned trough axis, though a deformation zone will likely
keep any organized convection from moving completely through the
Tri-State region. The seabreeze pattern will remain largely
unchanged on Sunday, though with the trough axis moving eastward,
outflow from storms northeast of the region may result in a
greater than normal chance of storms across south-central Georgia
late Sunday afternoon. Afternoon high are expected to be in the
low to mid 90s on Saturday, climbing into the middle an upper 90s
on Sunday as heights begin to increase. An isolated strong to
severe storm will remain possible, though widespread severe
weather is not expected.

.LONG TERM [Sunday Night Through Friday]...

As flow becomes more easterly on Monday and Tuesday, expect the
seabreeze to be a little less active and confined mainly to north
Florida (and south of I-10). Tuesday night could get interesting
as a trough moves into the Mid-Atlantic and steering flow shifts
to a more northerly direction. This pattern could support an MCS
moving through the region overnight, spawned from convection north
of the area earlier in the day. Wednesday through Friday could
transition us back to a wetter pattern as the aforementioned
trough amplifies and backs into the Southeast. High temperatures
are likely to start the period above average, and possibly come
down to near average should the wet pattern play out.

.MARINE...

Light winds and low seas will prevail through the weekend. Early
next week, nighttime surges (below cautionary levels) in winds
and seas from east to west will be possible as winds turn
easterly. The best chance for rain continues to be in the
overnight hours.

.FIRE WEATHER...

A brief period of elevated dispersion values is possible this
afternoon across portions of southwestern Georgia. Otherwise, no
fire weather concerns as winds will remain light and RH values
above critical thresholds.

.HYDROLOGY...

Scattered showers and thunderstorms are expected over the next
several days, but no widespread heavy rainfall is forecast to
develop. No flooding is anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  92  73  93  75 /  20  30  10  40  20
Panama City   79  88  77  89  78 /  30  30  10  30  10
Dothan        74  90  73  93  74 /  20  50  20  30  20
Albany        74  93  74  94  76 /  30  40  30  40  20
Valdosta      75  94  74  94  74 /  20  40  20  40  20
Cross City    75  92  74  94  74 /  20  30  20  30  20
Apalachicola  79  90  77  91  76 /  30  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Moore

In the hours before

Special weather statement, Jul 15, 1:10 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT FRI JUL 15 2016

FLZ014-114-151800-
INLAND GULF FL-COASTAL GULF FL-
110 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GULF COUNTY IN
NORTH FLORIDA UNTIL 200 PM EDT/100 PM CDT/...

AT 109 PM EDT/1209 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM NEAR PORT ST. JOE...MOVING NORTHEAST
AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOWARD CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2973 8523 2989 8532 3002 8511 2992 8505
      2990 8506 2988 8504 2983 8503 2982 8502
      2981 8502 2979 8504 2978 8504 2979 8507
      2977 8508 2978 8511 2975 8515
TIME...MOT...LOC 1709Z 242DEG 5KT 2985 8520

38-GODSEY
Special weather statement, Jul 15, 1:12 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT FRI JUL 15 2016

GAZ159-151745-
BROOKS GA-
112 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROOKS COUNTY
IN SOUTHWESTERN GEORGIA UNTIL 145 PM EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF QUITMAN...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUITMAN...DIXIE...BROOKS CO A/P...GROOVERVILLE...
EMPRESS AND PIDCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3066 8371 3071 8375 3075 8374 3090 8360
      3067 8345
TIME...MOT...LOC 1711Z 236DEG 16KT 3073 8366

38-GODSEY
Special weather statement, Jul 15, 1:25 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
125 PM EDT FRI JUL 15 2016

GAZ160-161-151800-
LOWNDES GA-LANIER GA-
125 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANIER AND EASTERN
LOWNDES COUNTIES UNTIL 200 PM EDT...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE PARK...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE PARK...DASHER...STOCKTON...GREENWOOD...NAYLOR AND TWIN LAKES.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8312 3079 8313
      3065 8314 3072 8329 3098 8312 3097 8297
      3087 8297
TIME...MOT...LOC 1725Z 211DEG 23KT 3075 8316

38-GODSEY
Special weather statement, Jul 15, 1:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
153 PM EDT FRI JUL 15 2016

GAZ157-151845-
GRADY GA-
153 PM EDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY COUNTY UNTIL 245 PM
EDT...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF WHIGHAM...OR 10 MILES SOUTHWEST
OF CAIRO...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAIRO...WHIGHAM...RENO...NICKLEVILLE AND PRINCES STILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3078 8414 3074 8438 3088 8438 3097 8417
TIME...MOT...LOC 1752Z 251DEG 8KT 3078 8433

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:35 PM EDTSpecial Weather StatementTAEMiller40 min
Jul 15, 1:12 PM EDTSpecial Weather StatementTAEBrooks33 min
Jul 15, 1:25 PM EDTSpecial Weather StatementTAELowndes35 min
Jul 15, 1:53 PM EDTSpecial Weather StatementTAEGrady52 min
Jul 15, 2:14 PM EDTSpecial Weather StatementTAEEarly46 min
Jul 15, 3:54 PM EDTSevere Thunderstorm WarningTAEWorth21 min
Jul 15, 4:13 PM EDTSpecial Weather StatementTAEBen Hill, Irwin32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.